Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 239, NWS Paducah, KY

July 15, 2009Carlisle County, Kentucky; Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 15, 2009, 6:06 PM CDT for Carlisle County, Kentucky; Mississippi County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2009, 6:06 PM CDT (23:06 UTC)
Expired
Jul 15, 2009, 6:45 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Carlisle County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT WED JUL 15 2009

.DISCUSSION...
MAIN CONCERN THE NEXT 36 TO 48 HOURS IS POTENTIAL FOR SHOWERS AND
THUNDERSTORMS. COLD FRONT STILL LOCATED WELL NORTH OF THE FORECAST
AREA AS OF MID AFTERNOON WEDNESDAY. CONVECTION OF OVERNIGHT
ORIGINATION PUSHED ACROSS THE NORTHERN HALF OF THE REGION THIS
MORNING. COMBINED WITH LINGERING DEBRIS CLOUDINESS...THIS HAS HELPED
TO KEEP THE NORTHERN HALF OF THE REGION RELATIVELY STABLE. THE
SOUTHERN HALF...HOWEVER...IS A DIFFERENT STORY WITH LAPS SBCAPE OF
3000-4500 J/KG OVER SOUTHERN MISSOURI. THUNDERSTORMS HAVE DEVELOPED
IN THE INSTABILITY AXIS OVER SOUTH-CENTRAL MISSOURI...AND SHOULD
CONTINUE TO PROGRESS EAST-SOUTHEASTWARD DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS. THIS AREA IS IN A SLIGHT RISK FOR SEVERE
WEATHER AS OUTLINED BY SPC/S DAY 1 OUTLOOK. LOCALLY DAMAGING WINDS
AND ISOLATED LARGE HAIL WILL BE POSSIBLE...AND HEAVY RAIN COULD LEAD
TO LOCALIZED FLOODING.

MODELS SUGGEST THE POTENTIAL FOR A BREAK IN THE ACTIVITY LATER THIS
EVENING. OVERNIGHT...MORE CONVECTION MAY FIRE ON THE NOSE OF A
LOW-LEVEL JET OVER THE MISSOURI OZARKS. THIS CONVECTION WOULD MOST
LIKELY INFLUENCE THE REGION LATE TONIGHT INTO THURSDAY MORNING...
OVER MAINLY SOUTHERN AND WESTERN COUNTIES.

WE MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS UNTIL THE COLD
FRONT COMPLETELY PASSES TO THE SOUTH OF THE AREA...WHICH WOULD COVER
THROUGH THURSDAY NIGHT...WITH EVEN A SLIGHT CHANCE OVER SOUTHERN
COUNTIES ON FRIDAY. THEREAFTER...AMPLIFYING UPPER-LEVEL FLOW PATTERN
WILL CARVE OUT A TROUGH OVER THE EASTERN PART OF THE NATION...PLACING
THE IMMEDIATE AREA IN NORTHWEST FLOW. AS A RESULT...DRY AND
UNSEASONABLY COOL WEATHER IS ANTICIPATED OVER THE WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK. OVER THE WEEKEND...TEMPERATURES MAY BE
AS MUCH AS 10 DEGREES BELOW NORMAL...WITH LOWS IN THE 50S AND HIGHS
IN THE UPPER 70S TO LOWER 80S.

&&

AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF CONVECTION THROUGH
TONIGHT. BEST POTENTIAL FOR CONVECTION WILL BE AT KCGI AND KPAH
EARLY THIS EVENING. CONVECTION MAY ALSO OCCUR LATE TONIGHT INTO
EARLY THURSDAY...BUT CONFIDENCE IS NOT AS GREAT WITH THE SECOND
ROUND. THERE IS SOME POTENTIAL FOR MVFR FOG TO DEVELOP LATE TONIGHT.
THIS WILL BE MOST LIKELY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL
TODAY AND TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RJP
Hazardous weather outlook, Jul 15, 11:39 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1139 AM CDT WED JUL 15 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161645-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1139 AM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY
SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO METROPOLIS ILLINOIS TO
GREENVILLE KENTUCKY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE ENTIRE QUAD STATE REGION TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN HAZARD WITH ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND HEAVY
DOWNPOURS ARE ALSO POSSIBLE.

MINOR FLOODING IS OCCURRING ALONG THE BIG MUDDY RIVER NEAR
MURPHYSBORO ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT FOR
MORE DETAILS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO EARLY THURSDAY EVENING ACROSS WEST KENTUCKY...SOUTHEAST
MISSOURI...AND AREAS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
SOUTHEAST OF A LINE FROM CARBONDALE ILLINOIS...TO ELDORADO...TO
MOUNT VERNON INDIANA...TO DALE. THE MAIN HAZARD WITH ANY SEVERE
THUNDERSTORMS WILL AGAIN BE DAMAGING WINDS...BUT LARGE HAIL AND
HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT INTO
FRIDAY...ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE QUAD STATE.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE BIG MUDDY
NEAR MURPHYSBORO ILLINOIS UNTIL FRIDAY. PLEASE SEE THE LATEST
FLOOD STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

In the hours before

Special weather statement, Jul 15, 4:41 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT WED JUL 15 2009

MOZ100-109-152245-
WAYNE MO-BUTLER MO-
441 PM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH PEA TO MARBLE SIZE HAIL...AND VERY
STRONG WINDS 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF WILLIAMSVILLE TO BRUSH ARBOR TO 8
MILES SOUTHWEST OF BRUSH ARBOR...MOVING EAST AT 30 MPH.

THE STORMS WILL TRACK ACROSS THE SOUTHERN HALF OF WAYNE COUNTY AND
NORTHERN HALF OF BUTLER COUNTY IN SOUTHEAST MISSOURI THROUGH 530 PM.
CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jul 15, 5:12 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT WED JUL 15 2009

MOZ086-087-100-109>112-114-160000-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
512 PM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY...
A BAND OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEAST
MISSOURI THROUGH EARLY EVENING. AT 510 PM CDT...THE LEADING EDGE OF
THE STRONG STORMS WAS FROM NEAR GREENVILLE MISSOURI...TO POPLAR BLUFF
TO 5 MILES EAST OF DONIPHAN. THE ACTIVITY WAS MOVING EAST AT AROUND
30 MPH.

THE STRONG STORMS WILL BE CAPABLE OF WINDS 40 TO 50 MPH...SMALL HAIL
AND VERY HEAVY RAIN. THE STORMS WILL CONTINUE ACROSS WAYNE AND BUTLER
COUNTIES...AND EVENTUALLY AFFECT STODDARD...NEW MADRID...SCOTT AND
MISSISSIPPI COUNTIES THROUGH 700 PM.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. ALL OF SOUTHEAST MISSOURI REMAINS
UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:38 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman52 min
Jul 15, 5:06 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.